Alert archive / Puerto Rico / Special Marine Warnings in 2021

Special Marine Warning 33, NWS JSJ

September 15, 2021

NWS JSJ issued this special marine warning at Sep 15, 2021, 3:33 PM CDT. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2021, 3:33 PM CDT (20:33 UTC)
Expired
Sep 15, 2021, 4:15 PM CDT
In force
42 min
Issued by
NWS JSJ
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The San Juan radar (TJUA), 150 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

093 
WHCA52 TJSJ 152033
SMWSJU
AMZ710-712-741-742-152115-
/O.NEW.TJSJ.MA.W.0033.210915T2033Z-210915T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service San Juan PR
433 PM AST Wed Sep 15 2021

The National Weather Service in San Juan has issued a

* Special Marine Warning for...
  Atlantic Waters of Puerto Rico AND USVI from 10 NM to 19.5N...
  Coastal Waters OF Northwestern Puerto Rico out 10 NM...
  Coastal Waters of Northern Puerto Rico out 10 NM...
  Mona Passage Southward to 17N...

* Until 515 PM AST.

* At 431 PM AST, a severe thunderstorm capable of producing 
  waterspouts was located over the coastal waters of Rincon and 
  Aguada, moving northwest at 5 to 10 knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

&&

LAT...LON 1907 6732 1848 6716 1846 6717 1843 6715
      1826 6751 1834 6757 1833 6758 1835 6758
      1870 6786
TIME...MOT...LOC 2031Z 149DEG 6KT 1843 6735 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

CAM
1 follow-up statement
763 
FZCA72 TJSJ 152112
MWSSJU

Marine Weather Statement
National Weather Service San Juan PR
512 PM AST Wed Sep 15 2021

AMZ710-712-741-742-152115-
/O.CON.TJSJ.MA.W.0033.000000T0000Z-210915T2115Z/
512 PM AST Wed Sep 15 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 515 PM AST...

For the following areas...
Atlantic Waters of Puerto Rico AND USVI from 10 NM to 19.5N...
Coastal Waters OF Northwestern Puerto Rico out 10 NM...
Coastal Waters of Northern Puerto Rico out 10 NM...
Mona Passage Southward to 17N...

At 508 PM AST, a severe thunderstorm capable of producing 
waterspouts was located over the coastal waters off to the north of 
Desecheo, moving northwest at 5 knots. Although this Special Marine 
Warning remains in effect until 515 PM AST, a Marine Weather 
Statement continues in effect due to strong thunderstorms capable of 
producing winds to around 30 knots.

HAZARD...Waterspouts and wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally 
         hazardous seas. Small craft could be damaged in briefly 
         higher winds and suddenly higher waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

&&

LAT...LON 1907 6732 1848 6716 1846 6717 1843 6715
      1826 6751 1834 6757 1833 6758 1835 6758
      1870 6786
TIME...MOT...LOC 2108Z 149DEG 6KT 1848 6738 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

CAM

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special marine warning went out at Sep 15, 3:15 PM CDT, 18 minutes earlier.

Area forecast discussion, Sep 15, 3:15 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
415 PM AST Wed Sep 15 2021

.SYNOPSIS...
Conditions are expected to gradually improve across the area
through the end of the workweek. However, seasonal shower activity
is expected to persist. Some Saharan dust will arrive on Thursday,
resulting in hazy skies. The long term forecast has a higher than
normal uncertainty due to the presence of several low pressure
systems. Marine conditions are expected to remain at or below 5
feet through early in the week.

&&

.SHORT TERM...Tonight through Friday...

Active weather continued to affect the local islands. This time,
the bulk of the activity focused across the U.S. Virgin Islands,
where flood advisories and special weather statements were issued.
The high resolution models indicate that the activity will
diminish in the evening, but passing showers will continue to
affect the area, and also eastern sections of Puerto Rico.

The surface low pressure to the north of the Bahamas is pulling
away, and as a result moisture content is expected to decrease in
the area on Thursday. The winds will begin to shift a little more
from the east, but still with a component from the southeast.
However, the environment will continue to be favorable enough to
generate early showers for the east of Puerto Rico and the U.S.
Virgin Islands. Then, in the afternoon, local effects will add to
the mixture, resulting in shower and thunderstorm activity for the
interior and west of Puerto Rico, and also, from El Yunque toward
the San Juan metro area. Urban and small stream flooding will be
possible with this activity. Additionally, some Saharan dust will
filter in from the east, resulting in hazy skies. As the day
progresses, the mid-levels will become drier, hence the widespread
activity that was observed on previous days is not expected.

By Friday, mid-level ridge develops north of the area, while
surface high pressure generates a wind flow from the east, at 10
to 12 knots. The mid level ridge will maintain the moisture
confined to the lower 850 mb. However, the trade winds will drag
some patches of clouds over the islands, with precipitable water
values around 1.7 to 1.8 inches. As a result, a seasonal shower
pattern is expected for this day.

.LONG TERM...Saturday through Thursday.../from prev discussion/

Higher than normal uncertainty in the long term period, as the local
guidance is trying to solve a few low pressure systems that could
become tropical cyclones during this time period. Depending on the
development and eventual trajectory of these systems, the local
forecast will have to change accordingly. At this time, the global
and long range models are suggesting that a surface high pressure
will be over the NE Atlantic, while a SFC low, probably a tropical
cyclone develops across the western Atlantic, and another tropical
cyclone develops across the tropical Atlantic. At this time, the
long range models are not suggesting a direct impact to the local
islands from a tropical cyclone. However, the National Hurricane
Center is closely monitoring these systems and they will provide the
official forecasts on these systems.

Having said that, the best possible forecast at this time is that
essentially every night and early morning, we can expect isolated to
scattered showers, then locally induced showers and thunderstorms
each afternoon over areas of sea breeze convergence in Puerto Rico,
while isolated to scattered brief showers are forecast elsewhere. An
upper low is expected to develop to the NE of the local islands by
Saturday, then move west and meander to the north of Hispaniola
until Thursday. Near to slightly below normal moisture is forecast
this weekend, and the overall moisture thereafter will start to
depend on the development and trajectory of the tropical wave that
is currently a few hundred miles to the south of the Cabo Verde
Islands. We decided to go with the GFS model forecast, having a
tropical cyclone several hundred miles to our east and northeast
early next workweek, causing mainly E-NE winds on Monday into
Tuesday, then more northerly for Wednesday and Thursday. The shower
activity with that scenario will be mainly of scattered showers over
the waters, USVI, and across northern PR.

As far as temperatures, we can expect near normal highs and lows in
the long term period. Highs in the upper 80s to near 90 across the
lower elevations, with lows in the mid 70s to near 80. The higher
elevations could observe highs and lows about 5 to 10 degrees cooler
than the lower elevations, even slightly cooler in a few isolated
areas.

Once again, this forecast has higher than normal uncertainty, so
lower than normal confidence for the long term period. Please
monitor the Tropical Weather Outlook and other products from the
National Hurricane Center regarding the tropical waves int he
Atlantic.

&&

.AVIATION...Brief periods of MVFR conds in SHRA/TSRA will remain
possible in and around all PR and USVI TAF sites through 15/23z. Aft
15/23z...VFR conds are expected to prevail at all PR and USVI TAF
sites with VCSH/VCTS possible. Mostly VFR conds at the Leeward
terminals. ESE winds at 15 knots, becoming less than 10 kts
overnight.

&&

.MARINE...
Generally tranquil marine conditions expected across the local
waters. Nearshore buoys show seas at 1 to 3 feet, with winds at 5
to 15 knots. These conditions are expected to prevail through the
weekend. For the beaches, the rip current risk is low.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  90  78  89 /  40  60  30  40
STT  79  90  78  89 /  50  40  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...CAM
LONG TERM....ERG
PUBLIC DESK...CVB
Hazardous weather outlook, Sep 15, 3:47 AM CDT, 11 hours 46 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
403 AM AST miercoles 15 de septiembre de 2021

AMZ710>745-PRZ001>013-160815-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-
Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras
cercanas y lejanas a la costa del Atlantico y Caribe-
403 AM AST miercoles 15 de septiembre de 2021

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe el potencial de tronadas con lluvia fuerte y
rafagas de vientos breves a traves de porciones del area hoy.
Tronadas intensas sobre el oeste y el interior podrian producir
vientos en rafaga.

.Inundaciones...Lluvias fuertes podrian resultar en inundaciones
urbanas.

.Calor...Se esperan indices de calor elevados entre 100 y 106 grados
a traves de la mayoria de las areas bajas, con los indices mas altos
a traves de las areas costeras del norte de Puerto Rico.

.Dias dos hasta el siete...jueves a martes

Una mejora en las condiciones del tiempo se espera a medida que la
vaguada en los niveles altos se mueva mas al oeste de la region.
como resultado, el peligro de tronadas e inundaciones permanecera de
leve a moderado sobre el oeste de PR. El peligro de calor se espera
que continue sobre el area de pronostico con indices de calor entre
los 100s.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos, oleaje y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan
mientras siguen las indicaciones de las autoridades locales y
estatales.

AMZ715-725-VIZ001-002-160815-
San Tomas, San John e Islas Adyacentes-Santa Cruz-Aguas cercanas
del Atlantico y aguas costeras adyacentes del Caribe-
403 AM AST miercoles 15 de septiembre de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche.

.Tronadas...Existe el potencial de tronadas con lluvia fuerte y
rafagas de vientos breves a traves del area, especialmente esta manana.

.Inundaciones...Lluvias fuertes podrian resultar en acumulacion de
agua en carreteras y en areas bajas.

.Dias dos hasta el siete...jueves a martes

Una mejora en las condiciones del tiempo se espera a medida que la
vaguada en los niveles altos se mueva mas al oeste de la region.
Como resultado, el peligro de tronadas e inundaciones permanecera de
leve a moderado para viernes a domingo. El peligro de calor se
espera que continue sobre el area de pronostico con indices de calor
entre los 100s.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos, oleaje y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan
mientras siguen las indicaciones de las autoridades locales y
estatales.

In the hours before

Special weather statement, Sep 15, 1:08 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service San Juan PR
208 PM AST Wed Sep 15 2021

VIZ001-151930-
St.Thomas...St. John.. and Adjacent Islands VI-
208 PM AST Wed Sep 15 2021

...Strong thunderstorms over St Thomas and St John will continue
through at least 330 PM AST...

At 205 PM AST, Doppler radar indicated an area with strong
thunderstorms over St John and St Thomas, moving south at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1834 6471 1832 6468 1830 6470 1833 6480
      1831 6489 1838 6493 1833 6485 1833 6482
      1834 6483 1836 6487 1836 6486 1840 6492
      1834 6480 1834 6478 1836 6481 1835 6478
      1837 6474 1834 6466
TIME...MOT...LOC 1805Z 352DEG 10KT 1826 6480

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

CAM

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 11:01 PM CDTSpecial Weather StatementJSJ29 min
Sep 15, 5:19 AM CDTSpecial Marine WarningJSJ41 min
Sep 15, 11:50 AM CDTAreal Flood AdvisoryJSJ109 min
Sep 15, 1:08 PM CDTSpecial Weather StatementJSJ82 min
Sep 15, 3:13 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 15, 4:50 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 15, 12:12 PM CDTAreal Flood AdvisoryJSJ2 hr
Sep 15, 2:12 PM CDTAreal Flood AdvisoryJSJ2 hr

Nearby

Special Marine Warnings in Puerto Rico, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.